Wyoming, 2023High Wind in Wyoming, April 1 to 2, 2023
April 1 to 2, 2023 · NWS RIW · 2 events in 2 counties and zones
A strong pressure gradient developed ahead of an advancing winter storm and brought high wind to portions of the favored southwest flow locations. The strongest wind occurred in the Wind River Range where wind gusts as high as 98 mph were observed near Red Canyon.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pressure gradient developed ahead of an advancing winter storm and brought high wind to portions of the favored southwest flow locations. The strongest wind occurred in the Wind River Range where wind gusts as high as 98 mph were observed near Red Canyon. Strong wind occurred around Casper as well, with a maximum wind gust of 65 mph along Wyoming Boulevard on the south side of Casper.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 1, 10:38 AM MST, 12 minutes earlier.
Area forecast discussion, Apr 1, 10:38 AM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1138 AM MDT Sat Apr 1 2023
.DISCUSSION...Today through Friday
Issued at 308 AM MDT Sat Apr 1 2023
Even though we are well outside of the window for 6 more weeks of
winter, we just can't catch a break. I wish I could say, "and now
for something completely different", but alas here we are preparing
for another winter storm. No, this is not an April Fool's joke.
A shortwave ridge will build over the Cowboy State today, as a
trough begins to move onshore and dig over the PACNW. 700mb winds of
40-50 kt from the southwest will increase through the morning over
southern portions of the CWA to Natrona County. The sfc pressure
gradient will also tighten in response to this approaching system.
Gusts over 60 mph will be likely at Red Canyon and the east slopes
of the Wind River Mountains and Outer Drive in Casper. Clark, north
of Cody, could also be impacted. West to southwest winds, with gusts
of 25 to 45 mph, will be widespread across the forecast area this
afternoon. These winds will help mix out the valleys and basins.
Temperatures east of the Divide will be in the mid 40s to mid 50s,
as a result. This should help in continuing to melt the snow that
remains on the ground and hopefully melt any ice in the creeks
and rivers.
Chances for snow over northwestern portions will continue to
increase this morning, becoming likely by sunrise. Light to moderate
snow will then occur through the rest of the morning. Periods of
heavy snow will be possible this afternoon and evening, before
becoming light again after midnight. Forecasted snowfall totals
remain on track, with warning amounts over the Tetons, southern
Yellowstone and southwestern portions of the Absarokas. Advisory
amounts will occur elsewhere over the western mountains and the
Jackson Valley. The Star Valley is expected to only receive 1 to 2
inches.
The associated cold front from this system will move through the
area tonight, turning winds more northwesterly in its wake. The high
winds over central portions today will begin to subside a bit this
evening behind the front. Do not expect wind gusts of 60+ mph to
continue into Sunday morning as a result, so will shorten the High
Wind Warnings to 11 PM. With that said, gusty winds will continue
into Sunday especially over northern portions. Additionally, snow
will become light by Sunday morning.
A more zonal flow pattern will be in place over the region Sunday.
Light snow will continue over western portions through the day, as
Pacific moisture streams through the flow. Additional snowfall
amounts of 1 to 3 inches will occur over the Tetons/Gros Ventres and
portions of Yellowstone over to Togwotee Pass, with 3 to 6 inches
expected over the Salt/Wyoming Ranges.
A trough will begin to dig over the PACNW late Sunday afternoon into
Sunday night, as an upper level low slides southward along the
British Columbia coast. The Pacific moisture will get pushed over
southern portions Sunday night, as a result of this developing
storm. This will set up an overrunning scenario across central and
southern portions of the CWA, as winds turn east-northeasterly
east of the Divide. The ECMWF Extreme Forecast Index (EFI) and
Shift of Tails (SOT) continue to suggest a high impact event from
southern Lincoln and Sweetwater counties to Natrona County from
Sunday evening to late Monday afternoon. Despite this, all areas
across the forecast area will see accumulating snow. Have opted to
issue Winter Storm Watches across central and southern portions
as a result. Light snow will continue across the area Tuesday,
before gradually ending Tuesday night as the storm exits over the
Plains. Needless to say, temperatures will remain well below
normal Monday through Wednesday.
Apart from possible lingering light snow showers Wednesday, quiet
weather conditions are expected through the rest of the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday)
Issued at 1129 AM MDT Sat Apr 1 2023
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
Terminals will see mainly VFR conditions throughout the TAF period
with KJAC being the only exception. KJAC will see periods of
MVFR/IFR conditions for the remainder of the period. Prevailing
light snow will remain in the area with a moderate snow developing
by 20Z Saturday. At this time winds increase as well with a SW gust
of 25 to 35 knots possible. By 06Z Sunday snow intensity will
decrease with mainly MVFR conditions prevailing. By 13Z Sunday winds
lower slightly with gusts around 20 knots. Also at this time another
round of moderate snow looks to develop and remain into the end of
the TAF period. KBPI, KPNA, and KRKS will see gusty winds through
the entire period with gusts ranging from 20 to 35 knots at times.
KRKS may see light snow develop around 08Z Sunday. By 11Z Sunday
snow showers linger in the area into the end of the period.
Mountain obscuration will occur for western mountains throughout
the TAF period.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
All terminals see prevailing VFR through the TAF period except for
KCOD. KCOD will see a period of light snow develop around 01Z
Sunday. A moderate band of snow looks to develop around 03Z into
06Z, afterwards lingering snow showers remain until 14Z. All
terminals will see strong gusts continue or develop shortly after
18Z Saturday. KLND, KCPR, and KCOD will see the strongest gusts
ranging from 35 to 45 knots with gusts around 50 knots possible.
KRIW and KWRL still see strong gusts between 20 and 35 knots.
Mountain obscuration will during the first half of the TAF period.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued at 310 AM MDT Sat Apr 1 2023
Snow showers will return to western WY this morning, with
significant snowfall by this afternoon. Snow will become light by
Sunday morning and continue into Sunday night. Otherwise, most of
central, northern, and southern areas will remain dry on
Saturday. Wind will be a bigger concern over these areas today,
with gusts over 40 mph occurring through the evening. Gusts over
60 mph are possible from South Pass through Natrona County, as
well as along the northern portions of the Cody Foothills today.
These winds will subside tonight, with gusts over 40 mph
continuing across northern portions Sunday. A major winter storm
will impact the forecast area Sunday night into Tuesday, with
heavy snow occurring Sunday night into Monday night.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 AM MDT Sunday for WYZ001-012.
Winter Weather Advisory until 6 AM MDT Sunday for WYZ002-013-014-
024.
Winter Storm Watch from Sunday evening through Tuesday afternoon
for WYZ014-015-019-026>030.
High Wind Warning until 11 PM MDT this evening for WYZ015-
018>020.
Winter Storm Watch from Monday morning through Tuesday afternoon
for WYZ017-018-020-022.
&&
DISCUSSION...LaVoie
AVIATION...Dziewaltowski
FIRE WEATHER...LaVoie/Myers
Hazardous weather outlook, Apr 1, 2:28 AM MST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
328 AM MDT Sat Apr 1 2023
WYZ001>020-022>030-021330-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
328 AM MDT Sat Apr 1 2023
...Multiple Winter Weather highlights Advisories in effect...
...High Wind Warnings in effect for portions of central Wyoming
today through tonight...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Light to moderate snow across the west. Strong to high winds across
portions of central Wyoming, mainly in sections of southern Fremont
County and Natrona County. Please see the High Wind Warning and the
other winter weather highlights for additional details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...Light snow continuing across the west.
Monday and Tuesday...Increasing snow across southern portions Sunday
night, spreading into central portions early Monday morning.
Moderate to heavy snow is possible in these areas through Monday
night. Light to moderate snow expected elsewhere. Unseasonably cold.
Wednesday...High temperatures 20 to 30 degrees below normal.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
High Wind, Natrona County Lower Elevations
- When
- April 1, 10:50 AM MST to 9:43 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Wind gusts as high as 65 mph were reported around Casper.
High Wind, Wind River Mountains East
- When
- April 1, 1:14 PM MST to April 2, 12:00 AM MST
- Where
- Wind River Mountains East forecast zone
- Measured
- 85 kt (98 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Along Highway 28 in Red Canyon, maximum wind gusts of 98 mph were recorded with hurrricane force wind gusts for several hours.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Mississippi, April 1, 20231 death · 5 injured · $105 million · EF2 · 5 events
- Tornado and Damaging Winds in Alabama, April 1, 20231 death · 5 injured · $22,000 · EF3 · 7 events
- Tornado and Hail in Delaware, April 1, 20231 death · EF3 · 10 events
- Flooding in Arizona, April 1 to 30, 20232 deaths · $30,000 · 7 events
- Tornadoes and Hail in Tennessee, April 1, 20232 injured · $5.9 million · EF2 · 15 events
- Tornado in Tennessee, April 1, 2023EF3 · 1 event
- Tornado and Damaging Winds in Tennessee, April 1, 20231 death · 2 injured · EF1 · 13 events
- Strong Wind in South Carolina, April 1, 20231 death · $50,000 · 1 event
- Tornado and Hail in Ohio, April 1, 2023$332,000 · EF0 · 90 events
- Strong Wind in North Carolina, April 1, 20231 death · 1 event
- Hail and Damaging Winds in Pennsylvania, April 1, 20231 injured · $433,000 · 66 kt wind · 72 events
- Tornadoes and Hail in New Jersey, April 1, 2023$5,000 · EF2 · 55 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096768, 1096767.